Tennessee, 2003

Damaging Wind in Tennessee, September 27, 2003

September 27, 2003 · NWS MRX · 1 event in 1 county or zone

Trees were reported down on power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Trees were reported down on power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 27, 2:03 PM EST, 12 minutes earlier.

Area forecast discussion, Sep 27, 2:03 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
303 PM EDT SAT SEP 27 2003

THE FOLLOWING ARE THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT FIRST. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
303 PM EDT SAT SEP 27 2003

SOLID LINE OF SHOWERS/THUNDERSTORMS CURRENTLY IN THE HEART OF THE
FORECAST AREA AS COLD FRONT CONTINUES TO PUSH EAST.  A FEW REPORTS
OF GUSTY WINDS AND NEARLY CONTINUOUS LIGHTNING...PLUS PEA SIZE HAIL.
THE FORECAST CHALLENGE WAS TO SMOOTHLY TIME THE PASSAGE OF THIS
CONVECTIVE PCPN IN THE GRIDS FOR TONIGHT...AND BASED FORECAST ON WHERE
BRUNT OF SHOWERS/STORMS SHOULD BE BY 22Z IN THE GRIDS.  TRIED TO NOT
CARRY ANY RAIN CHANCES BEYOND THIS EVENING...EXCEPT FOR NE CORNER.

REALLY NO BIG CHANGES MADE BEYOND TONIGHT...WITH STILL MUCH COOLER
AIR EXPECTED FOR SUNDAY INTO EARLY NEXT WEEK.  SOME QUESTION AS TO
HOW MUCH CLOUDINESS EXTENDS SOUTH INTO SW VA AND NE TN...BUT EXPECT
AT LEAST LINGERING HIGH RH IN THE LOW LEVELS FOR THOSE AREAS.

RUNNING A BIT BEHIND DUE TO CURRENT WEATHER...SO WILL END WITH
PRELIMINARY TEMPS AND POPS BELOW:

FCSTID =   99
CHA   55  73  45  69 /  30  10  10   0
TYS   54  69  43  65 /  40  10  10   0
TRI   52  67  40  62 /  50  10  10   0
OQT   52  68  42  64 /  30  10  10   0

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

TG

*********************************************************************
MORNING FORECAST DISCUSSION (UPDATE)
1005 AM EDT SAT SEP 27 2003

SCATTERED SHOWERS AND THUNDERSTORMS IN ADVANCE OF THE COLD FRONT
HAVE BEEN WEAKENING OVERALL...BUT MORE SHOWERS AND STORMS ARE ALREADY
RE-DEVELOPING ACROSS NORTHERN PARTS OF THE CUMBERLAND PLATEAU ALONG
OR VERY NEAR THE COLD FRONT.  LATEST SHORT RANGE MODELS STILL ADVERTISE
SOME MODERATE TO STRONG UPPER LEVEL DIVERGENCE LASTING WELL INTO THE
AFTERNOON HOURS.  THUS...I SEE NO REASON TO LOWER OUR RAIN CHANCES
FROM THE CURRENT 60-70% RANGE (LIKELY).  TIMING OF SHOWERS/STORMS
ENDING THIS EVENING ALSO LOOKS ON TRACK.

AS FAR AS SEVERE THREAT IS CONCERNED...MODERATE INSTABILITY IN
ADVANCE OF COLD FRONT (MODIFIED 12Z BNA SOUNDING HAD CAPE BETWEEN
1500 AND 2000 J/KG) AND FAVORABLE WET BULB ZERO HEIGHT.  HOWEVER...
WIND PROFILE LOOKS UNIDIRECTIONAL AND THE LOW LEVEL JET IS ONLY
AROUND 25 KNOTS.  THUS...DONT FORESEE AN ACTIVE AFTERNOON FOR
SEVERE WEATHER...POSSIBLY ISOLATED STRONG TO SEVERE STORMS.

I WILL UPDATE BY AROUND 11 AM EDT TO REMOVE THE MAINLY THIS AFTERNOON
WORDING...AND COMPARE AGAINST LATEST RADAR TRENDS.

TG

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
310 AM EDT SAT SEP 27 2003

TODAY AND TONIGHT...CURRENT SURFACE ANALYSIS SHOWS A STRONG COLD
FRONT ACROSS THE OHIO VALLEY STRETCHING SOUTHWEST INTO THE LOWER MS
VALLEY...WITH A LINE OF STRONG TO SEVERE TSTORMS OCCURRING ALONG IT.
MODELS ARE IN GOOD AGREEMENT WITH THE MOVEMENT OF THIS FRONT INTO
THE FORECAST AREA AROUND 18Z THIS AFTERNOON...WITH A PRE-FRONTAL
LINE OF SHOWERS AND TSTORMS EXPECTED TO MOVE ONTO THE PLATEAU AROUND
12Z. AS THIS FRONT MOVES THROUGH THE FORECAST AREA THIS AFTERNOON...
A DEEPENING UPPER TROUGH WILL CREATE STRONG DIVERGENCE ALOFT ACROSS
THE FORECAST AREA. ALTHOUGH INSTABILITY IS EXPECTED TO BE MARGINAL
TODAY...THE RESULTING STRONG UPPER-LEVEL FORCING SHOULD CREATE A FEW
SEVERE TSTORMS WITH A THREAT OF DAMAGING WINDS AND LARGE HAIL
EXPECTED.

LONGER TERM...MODELS AND SHORT RANGE ENSEMBLES CONTINUE TO DEPICT
HIGHLY AMPLIFIED FLOW WILL PERSIST THROUGH MUCH OF THE UPCOMING
WORKWEEK. DEEP TROUGH OVER THE GREAT LAKES WILL RESULT IN
RELATIVELY LOW HEIGHTS OVER OUR REGION SUGGESTING BELOW CLIMATOLOGY
TEMPS WILL PERSIST. OTHERWISE...GENERALLY TRANQUIL WEATHER IS
ANTICIPATED AS WRAP-AROUND MOISTURE AND DYNAMICS STAY GENERALLY WELL
NORTH OF OUR FORECAST AREA. GUIDANCE TEMPS ARE IN GOOD AGREEMENT AND
APPEAR REASONABLE. STAYED CLOSE TO THOSE NUMBERS FOR THE MOST PART.

PRELIMINARY NUMBERS FOLLOW:
CHA   79  55  73  45 /  70  40  10  10
TYS   75  54  69  43 /  70  50  10  10
TRI   75  50  66  40 /  60  60  10  10
OQT   75  52  68  42 /  70  40  10  10

DMG/LCM

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
855 PM EDT FRI SEP 26 2003

SHOWERS THAT DEVELOPED LATE THIS AFTERNOON ACROSS THE CUMBERLAND
PLATEAU HAD DISSIPATED. CURRENT SURFACE MAP SHOWS DEEP SURFACE LOW
PRESSURE OVER LAKE SUPERIOR WITH COLD FRONT EXTENDING SOUTHWEST FROM
CHICAGO TO NORTHEASTERN OKLAHOMA. A LINE OF STRONG TO SEVERE
THUNDERSTORMS EXTENDS JUST AHEAD OF THE FRONT. OTHER THUNDERSTORMS
ARE DEVELOPING NEAR A WARM FRONT ACROSS NORTHERN INDIANA AND CENTRAL
OHIO. WITH SPEED OF THE SYSTEM DO NOT THINK SHOWERS AND
THUNDERSTORMS WILL MOVE INTO THE FORECAST AREA UNTIL DURING THE DAY
SATURDAY...HOWEVER THE AREA AFFECTED FIRST WILL BE THE CUMBERLAND
PLATEAU COUNTIES AND EXTREME SOUTHWEST VIRGINIA SO AM HESITANT TO
DROP IT ALL TOGETHER.   UPDATE TO TAKE OUT EARLY SHOWERS CUMBERLAND
PLATEAU OTHERWISE NO OTHER CHANGES.

TD

*********************************************************************
Hazardous weather outlook, Sep 27, 4:00 AM EST, 10 hours 15 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-280900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT SAT SEP 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A STRONG COLD FRONT WILL MOVE INTO THE SOUTHERN APPALACHIAN REGION
TODAY...BRINGING NUMEROUS SHOWERS AND THUNDERSTORMS. A FEW OF THESE
STORMS COULD BECOME SEVERE...WITH THE MAIN THREATS BEING THE
POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

The radar

The Knoxville radar (KMRX), 58 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hawkins

When
September 27, 2:15 PM EST
Where
Hawkins County, Van Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
UTILITY COMPANY
Coordinates
36.400, -82.817

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336834.